Hail, Rooks
- When
- June 13, 2:55 PM CST to 3:05 PM CST
- Where
- Rooks County, 6.22 mi S of Zurich
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.140, -99.430
Thunderstorms first developed across Central Kansas during the early afternoon hours, before spreading north into North Central Kansas by mid-afternoon in the vicinity of a nearly stationary, east-to-west surface boundary. With a large mid-level trough anchored to the west across the Central Rockies, the environment was supportive of severe weather given deep-layer shear values around 50 knots,…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Thunderstorms first developed across Central Kansas during the early afternoon hours, before spreading north into North Central Kansas by mid-afternoon in the vicinity of a nearly stationary, east-to-west surface boundary. With a large mid-level trough anchored to the west across the Central Rockies, the environment was supportive of severe weather given deep-layer shear values around 50 knots, and MLCAPE increasing into the 1000-1500 J/kg range. While many storms across North Central Kansas remained sub-severe, one storm was already producing large hail as it crossed into southern Rooks County. Although this storm started weakening shortly after entering the county, ping pong to hen egg size hail was reported along a short swath from south of Zurich to Plainville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 13, 11:27 AM CST, 3 hours 28 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1227 PM CDT SUN JUN 13 2010
.AVIATION...18Z TAF. LOW CLOUDS WILL CONTINUE THROUGH THE PERIOD.
EXPECT IFR OR EVEN SOME LIFR CEILINGS THROUGHOUT THE PERIOD.
VISIBILITIES WILL PROBABLY GO BACK DOWN AGAIN ESPECIALLY WHEN
THERE ARE SHOWERS AROUND. THERE MAY BE SOME ISOLATED THUNDER
AROUND BUT IT SHOULD BE ISOLATED ENOUGH THAT WILL LEAVE IT OUT OF
THE FORECAST FOR NOW.
&&
.PREV DISCUSSION... /ISSUED 651 AM CDT SUN JUN 13 2010/
DISCUSSION...TROUGH TO THE WEST WITH CLOSED LOW OVER THE ROCKIES
CONTINUES TO EJECT PIECES OF ENERGY INTO OUR REGION. LOOKS RAINY FOR
TODAY AND TONIGHT. ONGOING ROUND IS OVER MOST OF THE CWA THIS
MORNING...WITH MORE ROUNDS UPSTREAM AND ARE VISIBLE ON RADAR. I AM
STILL THROWING OUT OPERATIONAL RUNS AND LEANING TOWARD ENSEMBLES FOR
CHANCES OF RAIN TODAY AND TONIGHT. ENSEMBLES INDICATE CATEGORICAL
RAIN FOR EVERYONE. STILL GOING ABOVE MODEL GUIDANCE VALUES FROM
OPERATIONAL RUNS. PWS CONTINUE TO BE HEIGHT...MOISTURE FLUX IN
PLACE...AND FRONT IN PLACE. PLACEMENT OF THE HEAVIEST RAIN WILL BE
DIFFICULT...BUT IT APPEARS THE FOCUS WILL BE TOWARD THE CENTRAL AND
SOUTHERN CWA...BUT AREAS TO THE NORTH HAVE BEEN SOAKED FOR
AWHILE...AND IT WILL NOT TAKE MUCH TO FLOOD...OR CONTINUE TO FLOOD
THESE AREAS. THEREFORE I EXTENDED THE FLOOD WATCH THROUGH TONIGHT
INTO EARLY MONDAY MORNING.
MUCAPES INDICATE THAT OUR NORTH WILL LEAN TOWARD ISOLATED
THUNDER...BUT HIGHER CAPES IN OUR SOUTH ALONG WITH SOME SHEAR TODAY
AND THIS EVENING WILL LEND A CHANCE OF SOME SEVERE WEATHER TODAY AND
THIS EVENING NEAR AND NORTH OF THE SURFACE FRONT...AND PERHAPS
ELEVATED STRONG STORMS NEAR THE ELEVATED FRONT NEAR THE STATE LINE.
BY MONDAY...THUNDER CHANCES ARE ESSENTIALLY GONE...EXCEPT IN NORTH
CENTRAL KANSAS WHERE THERE MAY BE ENOUGH INSTABILITY FOR SOME
ISOLATED THUNDER. INCREASED CHANCES OF PRECIPITATION A BIT ON MONDAY
MORNING AS ENSEMBLES HAVE BEEN TRENDING HIGHER.
FOR TEMPERATURES...LOWERED THEM SIGNIFICANTLY FOR HIGHS TODAY. WITH
ESSENTIALLY SOLID LOW STRATUS DECK AND RAIN...I DO NOT SEE
TEMPERATURES GOING ANYWHERE...EXCEPT IN OUR FAR SOUTH NEAR OR JUST
SOUTH OF THE BOUNDARY. LOWERED HIGH TEMPERATURES A BIT FOR MONDAY AS
IT STILL LOOKS SHOWERY...CLOUDY AND COOL...AND BOIVERIFIY SUGGESTS A
TREND TOWARD THIS AS WELL.
WE COULD ACTUALLY SEE SOME SUN BY TUESDAY AS THE CLOSED LOW MAKES
ITS WAY ACROSS THE NORTHERN PLAINS INTO THE WESTERN GREAT
LAKES...WHEN WE SHOULD FINALLY BE IN AN AREA OF SUBSIDENCE WITHIN A
MODEST UPPER LEVEL SHORT WAVE RIDGE.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...FLOOD WATCH THROUGH MONDAY MORNING FOR NEZ039>041-046>049-
060>064-072>077-082>087.
KS...FLOOD WATCH THROUGH MONDAY MORNING FOR KSZ005>007-017>019.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 613 AM CDT SUN JUN 13 2010 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 141200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 613 AM CDT SUN JUN 13 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. FLOODING WILL CONTINUE ACROSS MUCH OF THE AREA THROUGH TONIGHT FROM HEAVY RAINFALL THAT HAS OCCURRED OVER THE PAST SEVERAL DAYS. MORE RAIN IS EXPECTED TODAY AND TONIGHT...WITH HEAVY RAIN POSSIBLE...ESPECIALLY SOUTH OF INTERSTATE 80. A FLOOD WATCH REMAINS IN EFFECT THROUGH TONIGHT FOR THE ENTIRE OUTLOOK AREA. PLEASE REFER TO THE LATEST FLOOD WATCH PRODUCT FOR ADDITIONAL DETAILS. THUNDERSTORM CHANCES CONTINUE TODAY AND TONIGHT. SOME STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AND THIS EVENING ACROSS NORTH CENTRAL KANSAS AND FAR SOUTH CENTRAL NEBRASKA NEAR THE STATE LINE. THE PRIMARY THREATS WILL BE LARGE HAIL TO THE SIZE OF QUARTERS...DAMAGING WIND GUSTS...AND TORRENTIAL RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ISOLATED THUNDERSTORMS ARE POSSIBLE FOR NORTH CENTRAL KANSAS ON MONDAY. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS NORTH OF HIGHWAY 92 WEDNESDAY NIGHT. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY NIGHT THROUGH FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING ALONG AND SOUTH OF THE NEBRASKA AND KANSAS STATE LINE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) HEINLEIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
313 PM CDT SUN JUN 13 2010
KSZ018-019-132100-
MITCHELL KS-OSBORNE KS-
313 PM CDT SUN JUN 13 2010
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MITCHELL AND SOUTHEASTERN
OSBORNE COUNTIES UNTIL 400 PM CDT...
AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LURAY...OR 40 MILES SOUTHWEST OF BELOIT...
MOVING NORTHEAST AT 40 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
HUNTER...
TIPTON...
CAWKER CITY...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3913 9887 3955 9844 3933 9815 3921 9837
3920 9848 3914 9848 3912 9851 3912 9886
TIME...MOT...LOC 2014Z 226DEG 33KT 3913 9870
JCBThe Grand Island radar (KUEX), 156 km away, was scanning. The volume nearest the first event began at 20:59 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Wind gusts estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238891, 238892, 238895, 238894.